MAUDE Adverse Event Report: B. BRAUN MELSUNGEN AG INTROCAN®; I. V. CANNULAE

B. BRAUN MELSUNGEN AG INTROCAN®; I. V. CANNULAE
Model Number 4251601-020
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/04/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report has been identified as b.Braun internal report number (b)(4).The complaint is under evaluation.A follow-up report will be provided after the examination results are available.
 
Event or Problem Description
As reported by the user facility (translation of user facility information by bbm sales organization in south africa): "piece of introcan left in patients foot".According to thr customer: "patient had introcan 24g inserted on the right foot due to difficult veins.(b)(6) 2022 - evening - line out.(b)(6) 2022 - they discovered that a piece of introcan was still in the vein of the patients foot.(b)(6) 2022 - patient was taken to theatre and the piece of introcan removed from the vein in the foot.".
 
Additional Manufacturer Narrative
This report has been identified as b.Braun internal report number (b)(4).Summary of root cause analysis: received 1pc unused sample of introcan fep 24gx3/4", 0,7x19mm in opened packaging and 1 used part of capillary without the capillary hub and cannula hub.The samples were taken for investigation and observed the capillary part was tear off with length of approximately 13mm and exhibits a "v" cut shape.No tear off or any others abnormality on the 1pc unused sample.Manufacturing process was reviewed and there is detection for short length capillary at both cal and ecm machine vision system.The station is highlighted in below process flow.Simulation 1: a simulation was conducted by cutting a capillary to a shorter length and passed it through catheter present check station.The sensor detected error and cannot proceed to run.Simulation 2: simulation 2 was conducted by cutting a capillary to a shorter length and passed it through catheter leakage test station.The sensor detected error and the simulation sample will be rejected at reject station.Simulation 3: simulation 3 was conducted by cutting a capillary to a shorter length and test at both cal and ecm machine vision system.The sample was able to be detected and was rejected.Simulation 4: another simulation was conducted by purposely try to break off the capillary under different scenarios.Scenario 1 - pierce by cannula.A simulation was conducted by piercing the capillary with cannula and pull off the capillary apart and compare the defect created with the complaint sample.The simulation sample exhibits a "v" shape cut at the capillary broken area because of being cut by the cannula bevel like the complaint sample.Comparison of complaint sample vs simulation sample.Scenario 2 - cut by scissors.A good sample capillary was cut by scissors and take the sample for inspection.The cut area showing a clean cut of the capillary.The defect created was not like the complaint sample.Scenario 3 - clamp by vein clamp.A good sample capillary was clamped by vein clamp and break the capillary apart.The sample was taken for inspection and the capillary broken area was in uneven shape, the capillary was folded, and it was stretched.The defect created was not like the complaint sample.Conclusion: the in-line test equipment is subject of a frequent calibration and a regular verification related to its proper function.Herewith potential malfunctions of the systems would be detected in-time and would be mitigated.Beside the automated 100% in-line test equipment, independent in-process quality controls and final controls on a random sample basis will be conducted by different teams on a regular basis within the production process.Herewith a systematic product defect would be detected.Tear off capillary most likely not appear to be attributed by manufacturing process as the defect is able to be detected and reject by the in-line vision system.Damages induced after assembly process is not possible since the catheter had been protected with protective cap.Based on the investigation above, this defect is believed to be caused by reinserting the cannula into capillary which lead to the capillary being pierced and later got tear off during withdrawal.As communicated in ifu, warning section stated that: · after withdrawal, do not reintroduce the steel needle into the catheter, as the latter may be cut off, leading to catheter embolism.Cause: defect due to wrong handling (referring to application error or off-label use).Justification: not confirmed.Note: this report is being filed for an item number that is not sold in the united states, however similar items are sold in the united states by b.Braun medical, inc.

Brand Name
INTROCAN®
Common Device Name
I. V. CANNULAE
Manufacturer (Section D)
B. BRAUN MELSUNGEN AG
carl-braun-str. 1
melsungen, hessen 34212
GM  34212
Manufacturer (Section G)
B. BRAUN MELSUNGEN AG
carl-braun-str. 1
melsungen 34212
Manufacturer Contact
jonathan severino
861 marcon blvd.
allentown, PA 18109
4847197287
MDR Report Key15341177
Report Number9610825-2022-00365
Device Sequence Number12021349
Product Code DQR
UDI-Device Identifier04046964478673
UDI-Public(01)04046964478673(17)250401(10)20D26G8371
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K982805
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number4251601-020
Device Catalogue Number4252071B
Device Lot Number21K30G8392
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/19/2022
Supplement Date Received by Manufacturer08/19/2022
Initial Report FDA Received Date09/01/2022
Supplement Report FDA Received Date11/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown